Article Text

PDF
Bilateral symptomatic angle closure associated with a regular dose of citalopram, an SSRI antidepressant
  1. P Massaoutis,
  2. D Goh,
  3. P J Foster
  1. Moorfields Eye Hospital, London, UK
  1. Correspondence to: P Massaoutis Moorfields Eye Hospital, 19 Worfield St London, London SW11 4RB, UK

Statistics from Altmetric.com

Symptomatic angle closure (also called acute angle closure, AAC) is a rare complication in patients receiving antidepressant treatment. The main mechanisms of AAC proposed in the literature are through the antimuscarinic and the serotoninergic action of certain antidepressants1 or through the development of choroidal effusions. In this unusual case, two different classes of antidepressants are highlighted, both of which seem to have had a direct effect of precipitating angle closure in our patient, but with differing timescales.

Case report

In December 2005, a 55-year-old Caucasian woman presented with a sudden onset of bilateral blurred vision, described as “grey net curtain”. The symptoms lasted for a few hours and then the vision returned to normal, leaving her with a mild headache. Her medical history revealed depression and an episode of thyrotoxicosis in September 2005 for which she had radioactive iodine treatment. She was initially taking imipramine which was switched to citalopram 20 mg/day in July 2005 and thyroxine since September 2005. She wore hypermetropic glasses with a prescription of +3.75 D (dioptre) OD, +4.75 D OS, and had axial length measurements of 22.8 mm OD and 22.5 mm OS. On examination, visual acuities were 6/6 and both corneas were …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.